Texas, 2021

Flash Flooding in Texas, June 5, 2021

June 5, 2021 · NWS EWX · 3 events in 2 counties and zones

Thunderstorms developed beneath an upper level low and some produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed beneath an upper level low and some produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 5, 1:42 PM CST, 21 minutes earlier.

Area forecast discussion, Jun 5, 1:42 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
242 PM CDT Sat Jun 5 2021

.SHORT TERM (Tonight through Sunday Night)...
Scattered showers and thunderstorms have developed across our area
due to solar heating and forcing by an upper level low over Central
Texas. Locally heavy rains up to 2 inches may generate some minor
flooding due to saturated soils making for faster runoff. The
showers and thunderstorms will end this evening with loss of
heating. Then, a few showers are shown by some hi-res models to move
over Val Verde county into the Edwards Plateau overnight and will go
with slight chances for those areas.

The upper level low gradually moves away to the northeast on Sunday
to near the Ozarks by Monday morning. Solar heating on Sunday will
allow for a few showers and thunderstorms over Central Texas to the
US 77 corridor late morning through early evening. Cannot rule out a
locally heavy downpour. Highs warm a little more than today.

A mid level shortwave moving along the northwesterly flow aloft will
bring a cluster of showers and thunderstorms over the eastern Hill
Country to along and east of I-35 Sunday night. There is a threat
for strong wind gusts and locally heavy rains.

&&

.LONG TERM (Monday through Saturday)...
Slight chance to chance PoPs remain for areas over the eastern Hill
Country to along and east of hwy 281 for Monday as a shortwave
pivots across North Texas behind the pesky upper low that has plagued
the region over the past week. A few models show a signal that a
convective complex, that may be in the decaying phase, could arrive
from West/North Texas given this shortwave. Depending on if the
convective complex is able to arrive and hold together, cannot rule
out some heavy rainfall and perhaps isolated strong to severe
thunderstorm with it. Activity looks to focus mainly during the
earlier portions of the day before shutting off by Monday night.
Elsewhere, rain chances should be negligible Monday.

Mid-level ridging finally builds into South-Central Texas for early
to middle of next week bringing a drier regime. Additionally, expect
for afternoon temperatures to climb, especially for the middle of
the week, where the peak heat index values in the metro areas will
flirt of around 100 degrees. Overnight conditions remain warm and
very muggy with lows generally in the upper 60s and 70s. Slight
chances for rain could reenter across far eastern portions of the
CWA towards next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  88  72  88  75 /  20  20  20  30  10
Austin Bergstrom Intl Airport  67  88  72  88  75 /  20  20  20  30  10
New Braunfels Muni Airport     69  90  74  90  76 /  20  10  20  20  10
Burnet Muni Airport            67  86  71  87  73 /  20  20  20  20  10
Del Rio Intl Airport           73  98  75  98  76 /  -   -   -   -   -
Georgetown Muni Airport        67  87  71  87  74 /  20  20  30  30  20
Hondo Muni Airport             69  92  73  92  75 /  10  -   10  10  -
San Marcos Muni Airport        68  90  73  89  75 /  20  10  20  20  10
La Grange - Fayette Regional   70  89  75  90  77 /  40  20  20  30  20
San Antonio Intl Airport       69  90  73  90  76 /  20  10  20  10  -
Stinson Muni Airport           71  92  75  92  77 /  20  -   20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...04
Long-Term...Brady
Hazardous weather outlook, Jun 5, 2:37 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
337 AM CDT Sat Jun 5 2021

TXZ171>173-183>194-202>209-217>225-228-061200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
337 AM CDT Sat Jun 5 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and storms are forecast today and tonight. A
few storms could become strong, producing gusty winds up to 50 mph
and small hail. In additional, pockets of heavy rainfall are
possible, which could produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for locally heavy rainfall will end Sunday across the
eastern counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding to
the National Weather Service.

In the hours before

Special weather statement, Jun 5, 12:46 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
146 PM CDT Sat Jun 5 2021

TXZ206-051930-
Comal TX-
146 PM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR COMAL COUNTY UNTIL 230 PM CDT...

At 146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bulverde to 6 miles west of New Braunfels.
Movement was northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
New Braunfels, Schertz, Canyon Lake Dam, Canyon Lake, Bulverde,
Guadalupe River State Park, Smithson Valley, Spring Branch, Anhalt,
Startzville, Sattler, Gruene, Honey Creek State Natural Area and
Freiheit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2979 9801 2975 9800 2965 9821 2970 9835
      2972 9834 2973 9835 2972 9838 2973 9838
      2975 9841 2973 9842 2973 9843 2979 9859
      2996 9839
TIME...MOT...LOC 1846Z 240DEG 7KT 2981 9846 2972 9822

BRADY
Special weather statement, Jun 5, 1:23 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
223 PM CDT Sat Jun 5 2021

TXZ205>207-052015-
Guadalupe TX-Comal TX-Bexar TX-
223 PM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE...
NORTHWESTERN BEXAR AND SOUTHERN COMAL COUNTIES UNTIL 315 PM CDT...

At 223 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Braunfels to near Helotes. Movement
was southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
San Antonio, New Braunfels, Schertz, Seguin, Cibolo, Universal City,
Live Oak, Selma, San Antonio Int Airport, Canyon Lake, Leon Valley,
Helotes, Fair Oaks Ranch, Bulverde, Garden Ridge, Shavano Park,
Hollywood Park, Cross Mountain, McQueeney and Santa Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2966 9789 2944 9880 2967 9881 2987 9806
      2984 9803 2976 9800 2977 9798
TIME...MOT...LOC 1923Z 294DEG 8KT 2972 9817 2961 9870

BRADY

The radar

The Austin/San Antonio radar (KEWX), 40 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
June 5, 2:03 PM CST to 4:45 PM CST
Where
Bexar County, 6.33 mi N of Wetmore to 6.45 mi NNW of Wetmore
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
29.660, -98.440

Thunderstorms produced heavy rain that lad to flash flooding. Kingsford Ln. in far north San Antonio was closed by water over the road.

Flash Flood, Bexar

When
June 5, 2:15 PM CST to 4:45 PM CST
Where
Bexar County, 11.12 mi N of Sat Twin Oaks Arpt to 11.46 mi N of Sat Twin Oaks Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.730, -98.450

Thunderstorms produced heavy rain that led to flash flooding. Cibolo Creek ran out of its banks and flooded Bulverde Rd. in Bulverde.

Flash Flood, Comal

When
June 5, 2:18 PM CST to 4:45 PM CST
Where
Comal County, 4.32 mi SSE of Valley View to 4.15 mi NNW of Comal
Cause
Heavy Rain
Reported by
Public
Coordinates
29.710, -98.250

Thunderstorms produced heavy rain that led to flash flooding. A low water crossing on Schoenthal Rd. at Dry Comal Creek was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963450, 963453, 963454.